Waldhausen additivity: classical and quasicategorical. (English) Zbl 1423.19002

Generalizing various algebraic \(K\)-theory constructions from the framework of categories to the context of quasi-categories, or categories up to homotopy, has been a topic of much recent interest. Some of these modern treatments have addressed this question from the point of view of characterizing algebraic \(K\)-theory as some kind of universal property; for example, Blumberg, Gepner, and Tabuada develop algebraic \(K\)-theory for stable quasi-categories in this way. For the still more general framework of Waldhausen quasi-categories, which are natural generalizations of Waldhausen categories (or categories with cofibrations), Barwick takes a similar approach. In this paper under review, the authors address the question of how to set up and prove essential theorems for the algebraic \(K\)-theory of Waldhausen quasi-categories, but in a way that more closely resembles the classical treatment. The main result is a version of the Additivity Theorem for Waldhausen quasi-categories.
The authors begin by re-proving the Additivity Theorem for (ordinary) Waldhausen categories, but in a way amenable to generalization to quasi-categories. This approach makes the passage to quasi-categories more transparent, and thus it is likely to be accessible to readers more familiar with Waldhausen’s original constructions but perhaps less familiar with the setting of quasi-categories. Further facilitating this goal, the paper includes quite a bit of background material about quasi-categories that are used in the proof. The paper also includes some results on split exact sequences in a Waldhausen quasi-category.


19D10 Algebraic \(K\)-theory of spaces
55U10 Simplicial sets and complexes in algebraic topology
55U40 Topological categories, foundations of homotopy theory
18G30 Simplicial sets; simplicial objects in a category (MSC2010)
Full Text: DOI arXiv


[1] Barwick, C.: On the algebraic \[KK\]-theory of higher categories. J. Topol. 9(1), 245-347 (2016). arXiv:1204.3607 · Zbl 1364.19001 · doi:10.1112/jtopol/jtv042
[2] Barwick, C.: On exact \[\infty \]∞-categories and the Theorem of the Heart. Compos. Math. 151(11), 2160-2186 (2015) · Zbl 1333.19003 · doi:10.1112/S0010437X15007447
[3] Blumberg, A.J., Gepner, D., Tabuada, G.: A universal characterization of higher algebraic \[KK\]-theory. Geom. Topol. 17(2), 733-838 (2013) · Zbl 1267.19001 · doi:10.2140/gt.2013.17.733
[4] Blumberg, A.J., Mandell, M.A.: Algebraic \[KK\]-theory and abstract homotopy theory. Adv. Math. 226(4), 3760-3812 (2011) · Zbl 1217.19003 · doi:10.1016/j.aim.2010.11.002
[5] Blumberg, A.J., Mandell, M.A.: Derived Koszul duality and involutions in the algebraic \[KK\]-theory of spaces. J. Topol. 4(2), 327-342 (2011) · Zbl 1236.19001 · doi:10.1112/jtopol/jtr003
[6] Boardman, J.M., Vogt, R.M.: Homotopy Invariant Algebraic Structures on Topological Spaces. Lecture Notes in Mathematics, vol. 347. Springer, Berlin (1973) · Zbl 0285.55012 · doi:10.1007/BFb0068547
[7] Cisinski, D.-C., Moerdijk, I.: Dendroidal sets as models for homotopy operads. J. Topol. 4(2), 257-299 (2011) · Zbl 1221.55011 · doi:10.1112/jtopol/jtq039
[8] Cisinski, D.-C., Neeman, A.: Additivity for derivator \[KK\]-theory. Adv. Math. 217(4), 1381-1475 (2008) · Zbl 1141.19003 · doi:10.1016/j.aim.2007.10.003
[9] Cordier, J.-M:. Sur la notion de diagramme homotopiquement cohérent. Cahiers Topologie Géom. Différentielle 23(1), 93-112 (1982). [Third Colloquium on Categories, Part VI (Amiens, 1980)] · Zbl 0493.55009
[10] Cordier, J.-M., Porter, T.: Homotopy coherent category theory. Trans. Am. Math. Soc. 349(1), 1-54 (1997) · Zbl 0865.18006 · doi:10.1090/S0002-9947-97-01752-2
[11] Dugger, D., Spivak, D.I.: Mapping spaces in quasi-categories. Algebraic Geom. Topol. 11(1), 263-325 (2011) · Zbl 1214.55013 · doi:10.2140/agt.2011.11.263
[12] Dwyer, W.G., Kan, D.M.: Calculating simplicial localizations. J. Pure Appl. Algebra 18(1), 17-35 (1980) · Zbl 0485.18013 · doi:10.1016/0022-4049(80)90113-9
[13] Fiore, T.M.: Approximation in \[KK\]-theory for Waldhausen quasicategories. Preprint (2018). arXiv:1303.4029
[14] Fiore, T.M., Paoli, S.: A Thomason model structure on the category of small \[n\] n-fold categories. Algebraic Geom. Topol. 10(4), 1933-2008 (2010) · Zbl 1203.18014 · doi:10.2140/agt.2010.10.1933
[15] Fiore, T.M., Paoli, S., Pronk, D.: Model structures on the category of small double categories. Algebraic Geom. Topol. 8(4), 1855-1959 (2008) · Zbl 1159.18302 · doi:10.2140/agt.2008.8.1855
[16] Gabriel, P., Zisman, M.: Calculus of Fractions and Homotopy Theory. Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 35. Springer-Verlag New York, Inc., New York (1967) · Zbl 0186.56802 · doi:10.1007/978-3-642-85844-4
[17] Geisser, T., Hesselholt, L.: Topological cyclic homology of schemes. In: Algebraic \[KK\]-Theory (Seattle, WA, 1997), Volume 67 of Proc. Sympos. Pure Math., pp. 41-87. Amer. Math. Soc., Providence (1999) · Zbl 0953.19001
[18] Goerss, P.G., Jardine, J.F.: Simplicial Homotopy Theory. Modern Birkhäuser Classics. Birkhäuser, Basel (2009). (Reprint of the 1999 edition) · Zbl 1195.55001 · doi:10.1007/978-3-0346-0189-4
[19] Grayson, D.R.: Exact sequences in algebraic \[KK\]-theory. Ill. J. Math. 31(4), 598-617 (1987) · Zbl 0629.18010
[20] Grayson, D.R.: The additivity theorem in algebraic \[KK\]-theory. Doc. Math. 16, 457-464 (2011) · Zbl 1225.19004
[21] Hovey, M.: Model Categories, Volume 63 of Mathematical Surveys and Monographs. American Mathematical Society, Providence (1999) · Zbl 0909.55001
[22] Jones, K.C., Kim, Y., Mhoon, A.H., Santhanam, R., Walker, B.J., Grayson, D.R.: The additivity theorem in \[KK\]-theory. K-Theory 32(2), 181-191 (2004) · Zbl 1077.19001
[23] Joyal, A.: Quasi-categories and Kan complexes. J. Pure Appl. Algebra 175(1-3), 207-222 (2002). (Special volume celebrating the 70th birthday of Professor Max Kelly) · Zbl 1015.18008 · doi:10.1016/S0022-4049(02)00135-4
[24] Joyal, A.: The Theory of Quasi-Categories and Its Applications. Quadern 45, Vol. II, Centre de Recerca Matemàtica Barcelona. (2008). http://mat.uab.cat/ kock/crm/hocat/advanced-course/Quadern45-2.pdf
[25] Lurie, J.: Higher Topos Theory, Volume 170 of Annals of Mathematics Studies. Princeton University Press, Princeton (2009) · Zbl 1175.18001
[26] Lurie, J.: Higher algebra. Preprint, version September 18, (2017). http://www.math.harvard.edu/ lurie/
[27] Maltsiniotis, G.: \[La KK\]-théorie d’un dérivateur triangulé. In: Davydov, A., Batanin, M., Johnson, M., Lack, S., Neeman, A. (eds.) Categories in Algebra, Geometry and Mathematical Physics, Volume 431 of Contemp. Math., pp. 341-368. Amer. Math. Soc., Providence (2007)
[28] May, J.P.: Simplicial Objects in Algebraic Topology. Chicago Lectures in Mathematics. University of Chicago Press, Chicago (1992). (Reprint of the 1967 original) · Zbl 0769.55001
[29] McCarthy, R.: On fundamental theorems of algebraic \[KK\]-theory. Topology 32(2), 325-328 (1993) · Zbl 0818.55001 · doi:10.1016/0040-9383(93)90023-O
[30] Muro, F., Raptis, G.: A note on \[KK\]-theory and triangulated derivators. Adv. Math. 227(5), 1827-1845 (2011) · Zbl 1221.19003 · doi:10.1016/j.aim.2011.04.005
[31] Muro, F., Raptis, G.: \[KK\]-theory of derivators revisited. Preprint (2014) · Zbl 1364.19002
[32] Neeman, A.: The connection between the \[KK\]-theory localization theorem of Thomason, Trobaugh and Yao and the smashing subcategories of Bousfield and Ravenel. Ann. Sci. École Norm. Sup. (4) 25(5), 547-566 (1992) · Zbl 0868.19001 · doi:10.24033/asens.1659
[33] Neeman, A.: Triangulated Categories, Volume 148 of Annals of Mathematics Studies. Princeton University Press, Princeton (2001) · Zbl 0974.18008
[34] Pieper, M.: Algebraic \[KK\]-Theory and Quasi-Categories. Master’s thesis, Universität Bonn (2013)
[35] Quillen, D.: Higher algebraic \[KK\]-theory. I. In: Bass, H. (ed.) Algebraic \[KK\]-Theory, I: Higher \[KK\]-Theories (Proc. Conf., Battelle Memorial Inst., Seattle, Wash., 1972). Lecture Notes in Math., vol. 341, pp. 85-147. Springer, Berlin (1973) · Zbl 0292.18004
[36] Riehl, E.: Categorical Homotopy Theory, Volume 24 of New Mathematical Monographs. Cambridge University Press, Cambridge (2014) · Zbl 1317.18001 · doi:10.1017/CBO9781107261457
[37] Riehl, E., Verity, D.: The 2-category theory of quasi-categories. Adv. Math. 280, 549-642 (2015) · Zbl 1319.18005 · doi:10.1016/j.aim.2015.04.021
[38] Riehl, E., Verity, D.: Completeness results for quasi-categories of algebras, homotopy limits, and related general constructions. Homol. Homot. Appl. 17(1), 1-33 (2015) · Zbl 1319.18006 · doi:10.4310/HHA.2015.v17.n1.a1
[39] Rognes, J.: A spectrum level rank filtration in algebraic \[KK\]-theory. Topology 31(4), 813-845 (1992) · Zbl 0787.55009 · doi:10.1016/0040-9383(92)90012-7
[40] Rognes, J.: Lecture notes on algebraic \[KK\]-theory. Version dated April 29, (2010). http://folk.uio.no/rognes/kurs/mat9570v10/akt.pdf
[41] Staffeldt, R.E.: On fundamental theorems of algebraic \[KK\]-theory. K-Theory 2(4), 511-532 (1989) · Zbl 0665.18010
[42] Thomason, R.W., Trobaugh, T.: Higher algebraic \[KK\]-theory of schemes and of derived categories. In: Cartier, P., Illusie, L., Katz, N.M., Laumon, G., Manin, Y.I., Ribet, K.A. (eds.) The Grothendieck Festschrift, Volume 88 of Progr. Math. vol. III, pp. 247-435. Birkhäuser Boston, Boston (1990) · Zbl 0731.14001
[43] Waldhausen, F.: Algebraic \[KK\]-theory of spaces. In: Algebraic and Geometric Topology (New Brunswick, NJ, 1983), Volume 1126 of Lecture Notes in Math., pp. 318-419. Springer, Berlin (1985) · Zbl 0579.18006
[44] Zakharevich, I.: Scissors Congruence and K-Theory. PhD thesis, Massachusetts Institute of Technology (2012) · Zbl 1268.18008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.